Alert archive / Florida / Rip Current Statements in 2018

Rip Current Statement 74, NWS Tallahassee, FL

June 23, 2018Bay County, Gulf County, Walton County, Florida

NWS Tallahassee, FL issued this rip current statement at Jun 23, 2018, 10:05 AM CDT for Bay County, Gulf County, Walton County, Florida. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2018, 10:05 AM CDT (15:05 UTC)
Expired
Jun 24, 2018, 4:00 AM CDT
In force
18 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Gulf County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 41 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1194 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WHUS42 KTAE 231505
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
1105 AM EDT Sat Jun 23 2018

...THERE IS A HIGH RISK FOR RIP CURRENTS TODAY ALONG
WALTON BAY AND GULF COUNTY BEACHES...

FLZ108-112-114-240900-
/O.NEW.KTAE.RP.S.0074.180623T1505Z-180624T0900Z/
South Walton-Coastal Bay-Coastal Gulf-
1105 AM EDT Sat Jun 23 2018 /1005 AM CDT Sat Jun 23 2018/

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Tallahassee has issued a High Rip
Current Risk, which is in effect through late tonight. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Jun 23, 8:43 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 23, 8:43 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
943 AM EDT Sat Jun 23 2018

.UPDATE...

Overall forecast initially is on track, however hi-res guidance is
indicating that one of the storm complexes to the northwest could
clip some of our southwest Georgia counties, mainly those around
the Ben Hill County area. Given this and radar trends, have
increased PoPs for this evening/tonight across the northeast
portion of the CWA. If this does materialize and the storms clip
our CWA, gusty winds will be possible with the storms.

&&

.PREV DISCUSSION [638 AM EDT]...

.NEAR TERM [Through Today]...

A drier atmospheric column will keep shower and thunderstorm chances
on the low side for today, with mid to upper 90s heat returning
across the region. Scattered thunderstorms may develop across
northern portions of the Wiregrass region and Suwannee Valley this
afternoon in response to a subtle shortwave trough traversing the
Tennessee Valley. Any activity that develops this afternoon will
likely remain sub-severe and diminish with the loss of daytime
heating this evening.

.SHORT TERM [Tonight Through Monday]...

The western extension of the Bermuda ridge will build further
westward on Sunday with subsidence drying over our region. Models
indicate that a surface trough may develop across the Carolina's
and extend down into south Georgia Monday along with some increase
in moisture bringing better chances for showers and thunderstorms.
Highs will be in the mid 90s with lows in the mid 70s.

.LONG TERM [Monday Night Through Saturday]...

Typical summertime pattern with diurnal convection aided by sea breeze
interaction and afternoon temps in the lower to mid 90. Lows in
the lower to mid 70s.

.AVIATION [Through 12Z Sunday]...

VFR conditions will resume at all sites in the next 1 to 2 hours,
with southwesterly to westerly winds around 10kts prevailing
through this evening. Sct SHRA/TSRA will be possible this
afternoon. However, given the expected limited coverage,
confidence in any activity directly affecting any terminals
remains low. Therefore, have omitted any mention of TSRA in the
TAF package.

.MARINE...

Moderate west winds will continue through the weekend with seas 2 to
3 feet. Winds will be light with low seas Monday through Wednesday.

.FIRE WEATHER...

With the exception of high dispersions across portions of the
Florida Panhandle and Big Bend this afternoon, hazardous fire
weather conditions are not expected through the weekend.

.HYDROLOGY...

A wet pattern will return next week. Local rivers are steady or
falling at this time. QPF over the next seven days is 0.75 to 1.75
inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   95  75  95  76  95 /  20  10  20  10  50
Panama City   90  79  90  77  91 /  20   0  20  10  30
Dothan        94  75  96  74  95 /  20  10  20  10  40
Albany        95  75  97  76  96 /  30  20  20  10  40
Valdosta      95  75  96  75  95 /  20  20  20  20  50
Cross City    92  76  94  75  92 /  10  10  20  20  40
Apalachicola  91  78  90  77  91 /  10   0  20  10  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

UPDATE...Fieux
NEAR TERM...Pullin
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Pullin
MARINE...Barry
FIRE WEATHER...Pullin
HYDROLOGY...McD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:47 PM CDTSpecial Weather StatementTAEWalton28 min

Nearby

Rip Current Statements in Florida, 2018Every rip current statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.